Researchers at the Walton Diabetes Center in Liverpool, United Kingdom, are saying that in certain individuals with poor hypoglycemia unawareness, the use of lispro in insulin pumps may increase the frequency of hypoglycemia.
According to the September 1999 issue of Diabetes Care, researchers assessed the use of lispro in a 58-year old man with type 1 diabetes for 45 years. Prior to going on an insulin pump in March 1995, the man had been admitted to the hospital for hypoglycemia 53 times in two years. To offset his problems with hypoglycemia, he switched to an insulin pump and began taking human Regular insulin by Novo Nordisk. In early 1998, his basal infusion rate was 1.2 units per hour between 7:30 a.m. and 5:30 p.m., 1.6 units per hour from 5:30 p.m. to 10:30 p.m., and 0.4 units per hour from 10:30 p.m. to 7:30 a.m., with a bolus of 2 units before his main meal around 6:00 p.m. His hypoglycemia was much reduced. He had hypoglycemia once every two to three weeks, but the episodes were less severe and were resolved with help from family and friends.
In May 1998, the man was switched to lispro insulin with the aim of further reducing the frequency of hypoglycemia. The basal infusion rate was reduced initially, but after experiencing frequent BGs above the 180 mg/dl range, it was increased to the levels used while he was taking human Regular insulin.
After 10 weeks of taking lispro in his insulin pump, the patient experienced hypoglycemia events once every two to three days. During this time frame, he required seven hospital admissions.
The patient then requested changing the insulin in his pump back to the human Regular at the previous basal infusion rate. The number of hypoglycemia events then decreased to only two over the course of 87 days. This patient tested over four times daily and was intent on achieving tight control. The numerous readings on his One Touch meter helped the researchers make detailed comparisons of his BGs while on the different insulins. While on lispro, he averaged 113 mg/dl. When he switched back to Regular, his average was 115 mg/dl.
Lispro Safe for Pumpers With Hypoglycemia Unawareness
The U.K. researchers suggest that in people with hypoglycemia unawareness, the use of lispro in the pump may increase the frequency of hypoglycemia and destabilize BG control.
“Presumably, the analog’s more rapid diffusion and absorption from subcutaneous tissue is responsible,” write the U.K researchers. “This situation, in patients at particularly high risk of hypoglycemia, appears to be different from that in well-controlled patients who are reported to have more stable glycemic control and suffer fewer episodes of hypo- or hyperglycemia when treated with insulin lispro by injection.”
The U.K researchers cited an earlier study which showed patients had less hypoglycemia with lispro, but they also pointed out that those with hypoglycemia unawareness were excluded from the study.
Bruce Bode, MD, of the Atlanta Diabetes Association, however, feels that this is not a strong enough study.
“This case is from the UK, which has minimal experience with [insulin pump therapy],” says Bode. “This patient’s basal rate is way too high in comparison to his bolus doses of 2 units.”
Bode points to a similar study in the May 1998 issue of Diabetes, where it was demonstrated that lispro in insulin pumps resulted in significantly fewer severe hypoglycemic episodes than Velosulin buffered Regular insulin.
Also, in the June 1998 issue of Diabetes Care, a three-month, open-label, randomized, multicenter study of 30 insulin pumpers reported that decreases in HbA1c were more pronounced and BG levels were lower in pumpers using lispro when compared to pumpers using human Regular insulin. Hypoglycemic events did not differ significantly between the two groups, but the rate of BGs falling as low as 36 mg/dl was significantly reduced in pumpers using lispro.
Bode feels that patients on lispro must still take the same precautions to prevent low BGs.
“If they are less than 80 mg/dl pre-meal, they must eat first and bolus during or after the meal in order to prevent getting low before or during the meal.”